Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 23, 2008, 6:18 PM MDT for Sioux County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 6:18 PM MDT (00:18 UTC)
- Expired
- Jul 23, 2008, 9:29 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:25 PM MDT | FLASH FLOOD | 5 N Mitchell, NE | WATER WAS REPORTED FLOWING OVER HIGHWAY 29 NEAR THE SCOTTS BLUFF AND SIOUX COUNTY LINE. THE FLOODING WAS OCCURRING WITHIN THE SPOTTEDTAIL CREEK DRAINAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 240018 FFWCYS NEC165-240415- /O.NEW.KCYS.FF.W.0016.080724T0018Z-080724T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 618 PM MDT WED JUL 23 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 1015 PM MDT * AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED 4 TO 5 INCHES HAS FALLEN IN THE DRY SPOTTEDTAIL CREEK DRAINAGE IN SOUTHERN SIOUX COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT EDNA AND AREAS NORTH OF RATTLESNAKE HILL. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH WILL BE POSSIBLE THROUGH 8 PM MDT IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4240 10395 4239 10359 4201 10359 4201 10394 $$ HAHN
2 follow-up statements
000 WGUS75 KCYS 240152 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 752 PM MDT WED JUL 23 2008 NEC165-240415- /O.CON.KCYS.FF.W.0016.000000T0000Z-080724T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX NE- 752 PM MDT WED JUL 23 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR SOUTHERN SIOUX COUNTY... AT 746 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RUNOFF FROM AN EARLIER THUNDERSTORM WAS PRODUCING LOCALIZED FLASH FLOODING ALONG THE DRY SPOTTEDTAIL CREEK DRAINAGE NEAR HIGHWAY 29 IN SOUTHERN SIOUX COUNTY. MOTORISTS TRAVELING HIGHWAY 29 BETWEEN MITCHELL AND AGATE SHOULD BE PREPARED FOR THIS AREA OF FLASH FLOODING IN SOUTHERN SIOUX COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 4240 10395 4239 10359 4201 10359 4201 10394 $$ HAHN
000 WGUS75 KCYS 240329 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 929 PM MDT WED JUL 23 2008 NEC165-240331- /O.CAN.KCYS.FF.W.0016.000000T0000Z-080724T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX NE- 929 PM MDT WED JUL 23 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SIOUX COUNTY... LOCALIZED FLOODING THAT OCCURRED EARLIER THIS EVENING ALONG HIGHWAY 29 IN SOUTHERN SIOUX COUNTY HAS COME TO AN END. NO ADDITIONAL FLOODING HAS BEEN OBSERVED IN THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 4240 10395 4239 10359 4201 10359 4201 10394 $$ HAHN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:15 PM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 1:15 PM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 115 PM MDT WED JUL 23 2008 .SHORT TERM...TONIGHT THRU THU NIGHT...MOIST AIRMASS REMAINS IN PLACE OVER MUCH OF FAR SE WY INTO THE NEB PNHNDL. HEATING HAS BEEN SLOWED SOME IN THE PNHNDL DUE TO MRNG CLDS...BUT MOST AREAS GETTING GOOD SUNSHINE AT MIDDAY. LOW LEVEL CONVERGENCE ZONE HAS SHIFTED E TO ALONG THE CWA BORDER FROM CDR-SNY. MOISTURE PLUME IN MID LEVELS HAS REMAINED OVER SE WY INTO THE PNHNDL...WITH FIRST BATCH OF STORMS GOING UP IN THIS BAND OFF THE NRN CO MTNS/FOOTHILLS AND MOVING GENERALLY ENE. CAP WILL BREAK IN THE PNHNDL LATER THIS AFTN AND EXPECT A BOX OVER MAINLY ERN PARTS OF THE AREA. WATER VAPOR SATELLITE PICTURES SHOW A WEAK FTR OVER UT AT MIDDAY MOVG NE. FTR APPEARS TO BE ASSOCD WITH A WEAK JET STREAK ON THE EAST SIDE OF THE PAC NW UPPER TROF WHICH IS COMING ASHORE. MODELS CONT TO SHOW STORMS BREAKING OUT OVER WRN/NRN SXNS OF THE AREA LATER THIS AFTERNOON AND OVERNIGHT DUE TO THIS FTR. CONSIDERED A FLASH FLOOD WATCH BUT LOOKS LIKE THE FLOW ALOFT ESPECIALLY OVER CNTRL/NRN SXNS HAS INCREASED QUITE A BIT SINCE YDA IN WAKE OF UPPER TROF THAT MOVED THRU OVERNIGHT MAINLY TO OUR N. STORMS WILL BE SLOWEST MOVING IN THE SOUTHEAST QTR OF THE AREA. AFTER TONIGHTS STORMS...EXPECT ANOTHER ROUND OF STORMS FOR THU...ALTHO MAY NOT BE QUITE AS WDSPRD AS THE LAST FEW NIGHTS. LOW LEVEL MSTR REMAINS IN PLACE AND IN FACT MAY BE SPRDG WWD ON ENE WINDS THU AFTN INTO THE LARAMIE RANGE FOOTHILLS. MODELS AGAIN CONSISTENT ON SHOWING SOME LINGERING SHWRS OR STORMS LATE INTO THE NIGHT ON THU MAINLY NERN PART OF AREA. WITH DECENT HEATING IN THE MORNING THRU EARLY AFTERNOON...TEMPS ON THU SHOULD BE SIMILAR TO TODAY...STILL ON THE WARM-HOT SIDE. .LONG TERM...FRIDAY THROUGH WEDNESDAY....THE LONGWAVE RIDGE WILL BEGIN TO STRENGTHEN ON FRIDAY...BUT NOT ENOUGH TO QUASH THE INSTABILITY THAT WILL BE BROUGHT ON BY SURFACE HEATING...ALONG WITH BOTH UPSLOPE AND MONSOONAL MOISTURE. SCATTERED STORMS ARE A GOOD BET THAT AFTERNOON. SATURDAY SHOULD SEE MORE OF THE SAME ONLY WARMER. BY SUNDAY THE MID AND UPPER LEVELS WILL BE WARM ENOUGH TO CAP MOST ACTIVITY...SO HAVE LOWERED POPS TO ONLY SLIGHT CHANCE. MODELS REMAIN ALIGNED...EVEN ENSEMBLE MEMBERS ARE NARROWLY SPREAD...THROUGH THE LONG TERM. HIGH CONFIDENCE IN FURTHER BUILDING WESTERN CONUS RIDGE THAT WILL MAKE THE 90S DEGREE MARK LIKELY ALL NEXT WEEK IN CHEYENNE...WITH TRIPLE DIGITS LIKELY IN PORTIONS OF THE PANHANDLE. ISOLATED STORMS WILL DEPEND ON RIPPLES IN THE FLOW...SO HAVE INCLUDED SLIGHT CHANCE EACH DAY. && .AVIATION...BRIEF MVFR VSBYS IN STGR TSTMS MAINLY OVER THE PNHNDL THIS EVENG...WITH SOME PTCHY MVFR CIGS FORMING LATE TONIGHT AND LINGERING EARLY THU MRNG AGAIN MAINLY AFFECTING CDR...BFF AND SNY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && LONG TERM....SOWKO
Hazardous weather outlook, Jul 23, 9:40 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 940 AM MDT WED JUL 23 2008 NEZ001>003-019>021-054-055-WYZ059-060-067>070-241045- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 940 AM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TO THE EAST OF THE LARAMIE RANGE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW OF THE STORMS COULD BECOME STRONG AND PRODUCE LARGE HAIL...WIND GUSTS TO 60 MPH...HEAVY RAIN AND DEADLY LIGHTNING. AREAS MOST LIKELY TO SEE THE STRONGER STORMS WOULD BE THE CENTRAL AND NORTHERN PARTS OF THE AREA...OR GENERALLY NORTH OF A LINE FROM BRIDGEPORT NEBRASKA TO CHUGWATER WYOMING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE AREA EACH DAY. SOME OF THE STORMS COULD AGAIN PRODUCE SEVERE WEATHER ON THURSDAY. SEVERE STORMS ARE LESS LIKELY FRIDAY THROUGH TUESDAY...BUT THOSE THAT FORM WILL PRODUCE HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>066-241045- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE- 940 AM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL WYOMING THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MODERATE RAINFALL...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jul 23, 1:50 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 8 W CHUGWATER 41.76N 104.98W
07/22/2008 E1.00 INCH PLATTE WY PUBLIC
PEA TO LARGE MARBLE WITH A FEW QUARTER SIZED STONES.
0455 PM FLASH FLOOD 5 SE CHUGWATER 41.70N 104.75W
07/22/2008 PLATTE WY PUBLIC
FLASH FLOODING, MEADOWS FLOODED AND FENCES WASHED OUT.
0500 PM TSTM WND DMG 3 NE SCOTTSBLUFF 41.90N 103.62W
07/22/2008 SCOTTS BLUFF NE TRAINED SPOTTER
30FT X 80FT STORAGE BUILDNG LOST ROOF. 60FT LONG WOOD
FENCE DOWN. COTTONWOOD TREE FELL INTO HOUSE.80MPH GUST
MEASURED BY DAVIS EQUIPMENT. 1.70 INCHES OF RAIN.LOTS OF
FLOODED AREAS.
0515 PM FLASH FLOOD SCOTTSBLUFF 41.87N 103.66W
07/22/2008 SCOTTS BLUFF NE EMERGENCY MNGR
9 HOMES IN WINTER CREEK ESTATES WITH FLOOD DAMAGE.
0523 PM TSTM WND DMG 3 E SCOTTSBLUFF 41.87N 103.60W
07/22/2008 SCOTTS BLUFF NE EMERGENCY MNGR
TREES AND FENCE POSTS BLOWN DOWN ALONG NORTH AIRPORT
ROAD/COUNTY 25.
0528 PM TSTM WND GST SCOTTSBLUFF 41.87N 103.66W
07/22/2008 M79.00 MPH SCOTTS BLUFF NE ASOS
OTHER GUSTS AT THE AIRPORT WERE 64 MPH AT 2323Z...70 MPH
AT 2340Z. POLICE IN SCOTTSBLUFF REPORTED TREES DOWN WITH
MANY FLOODING ISSUES AROUND THE AREA. AT 626 PM A COOP
OBSERVER 5MI NE OF SCOTTSBLUFF REPORTED CROPS STRIPPED BY
HAIL BUT DID NOT KNOW HAIL SIZE. WND BLEW AWAY A SMALL
BUILDING THAT WAS NOT ANCHORED DOWN. HE HAD SOME ROOF
DAMAGE, SOME TREES DOWN, AND POWER POLES DOWN. 5 HUGE
TREES DOWNED, TAKING OUT POWER POLES LOCATED ON NORTH
SUGAR FACTORY ROAD, 12TH AVE, SPRUCE AND EVERGREEN DR.
0535 PM HAIL 6 NW HEMINGFORD 42.38N 103.16W
07/22/2008 E0.88 INCH BOX BUTTE NE TRAINED SPOTTER
MARBLE TO NICKEL SIZED HAIL, 1.3 INCHES OF RAIN. WATER
WAS RUNNING THROUGH THE CANYONS IN THE AREA.
0545 PM HEAVY RAIN 2 NE HEMINGFORD 42.34N 103.05W
07/22/2008 M0.75 INCH BOX BUTTE NE CO-OP OBSERVER
NO HAIL WITH TSTMS.
0600 PM HAIL 12 NW HEMINGFORD 42.44N 103.24W
07/22/2008 E0.88 INCH DAWES NE PUBLIC
STRONG WINDS, 1.75 INCHES OF RAINFALL. HAIL CHEWED UP
CROPS BAD.
0720 PM HAIL BAYARD 41.76N 103.32W
07/22/2008 M1.25 INCH MORRILL NE PUBLIC
0727 PM HAIL BAYARD 41.76N 103.32W
07/22/2008 M1.25 INCH MORRILL NE PUBLIC
SOME MARBLE SIZED.
0728 PM HAIL BAYARD 41.76N 103.32W
07/22/2008 M0.75 INCH MORRILL NE PUBLIC
HEAVY RAIN.
0741 PM HAIL BRIDGEPORT 41.67N 103.10W
07/22/2008 M1.75 INCH MORRILL NE FIRE DEPT/RESCUE
SOME NICKLE SIZED. WATCHING DITCHES WITH HIGH WATER.
0745 PM LIGHTNING 2 SE BAYARD 41.74N 103.30W
07/22/2008 MORRILL NE PUBLIC
GRASS FIRE STARTED BY LIGHTNING STRIKE NEAR MCGREW.
0750 PM FLASH FLOOD BRIDGEPORT 41.67N 103.10W
07/22/2008 MORRILL NE LAW ENFORCEMENT
LOCAL PD CALLED TO REPORT FLOODING ON MANY AREA ROADS.
0803 PM FLASH FLOOD 3 ENE SCOTTSBLUFF 41.88N 103.61W
07/22/2008 SCOTTS BLUFF NE TRAINED SPOTTER
COUNTY ROADS J,K AND 24 FLOODED. WATER DAMAGE WASHED OUT
ROADS - ESTIMATED 20K TO REPAIR. HOMES IN THAT AREA WITH
FLOODED BASEMENTS. AFFECTED AREA IS APPX 3.4 MI NORTH AND
EAST OF SCOTTSBLUFF AND COVERS APPX 6 MILES.
0845 PM HEAVY RAIN 11 WNW HARRISBURG 41.61N 103.94W
07/22/2008 E3.00 INCH BANNER NE PUBLIC
0845 PM TSTM WND DMG 11 WNW HARRISBURG 41.61N 103.94W
07/22/2008 BANNER NE PUBLIC
LARGE TREE AND LARGE SECTION OF LIVING WIND BREAK BLOWN
DOWN.
&&
AAHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:03 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 42 min |
| Jul 23, 8:32 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 43 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.